Alert archive / Indiana / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this winter storm watch at Jan 29, 2021, 3:57 AM EST for 12 counties in Indiana. It took effect at Jan 30, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 3:57 AM EST (08:57 UTC)
- In effect from
- Jan 30, 2021, 7:00 PM EST
- Expired
- Jan 30, 2021, 2:51 AM EST
- In force
- Issued by
- NWS Indianapolis, IN
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Hamilton County, IN, Henry County, IN, Howard County, IN, Madison County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS43 KIND 290857 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 357 AM EST Fri Jan 29 2021 INZ021-028>031-037>042-049-291700- /O.NEW.KIND.WS.A.0001.210131T0000Z-210201T0600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle 357 AM EST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy wet snow possible. Total snow accumulations of 3 to 8 inches possible. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From Saturday evening through late Sunday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/ind
4 follow-up statements
363 WWUS43 KIND 291550 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 1050 AM EST Fri Jan 29 2021 INZ021-028>031-037>042-049-300000- /O.CON.KIND.WS.A.0001.210131T0000Z-210201T0600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle 1050 AM EST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy wet snow possible. Total snow accumulations of 3 to 8 inches possible. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From Saturday evening through late Sunday night. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/ind
300 WWUS43 KIND 292022 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 322 PM EST Fri Jan 29 2021 INZ021-028>031-037>042-049-300430- /O.CON.KIND.WS.A.0001.210131T0000Z-210201T0600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle 322 PM EST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 7 inches. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From Saturday evening through late Sunday night. The heaviest snowfall is expected Saturday evening into the overnight. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/ind Ryan
342 WWUS43 KIND 300231 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 931 PM EST Fri Jan 29 2021 INZ021-028>031-037>042-049-301045- /O.CON.KIND.WS.A.0001.210131T0000Z-210201T0600Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton- Madison-Delaware-Randolph-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle 931 PM EST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of 3 to 7 inches. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From Saturday evening through late Sunday night. The heaviest snowfall is expected Saturday evening into the overnight. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/ind
595 WWUS43 KIND 300751 WSWIND URGENT - WINTER WEATHER MESSAGE National Weather Service Indianapolis IN 251 AM EST Sat Jan 30 2021 INZ021-028>031-038>042-049-301700- /O.UPG.KIND.WS.A.0001.210131T0000Z-210201T0600Z/ /O.NEW.KIND.WS.W.0001.210130T2100Z-210131T2100Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Tipton-Hamilton-Madison- Delaware-Randolph-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle 251 AM EST Sat Jan 30 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST SUNDAY... * WHAT...Heavy wet snow expected. Total snow accumulations of 5 to 7 inches. * WHERE...Portions of central, east central, north central and west central Indiana. * WHEN...From 4 PM this afternoon to 4 PM EST Sunday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...The heaviest snow is expected to fall from 7 PM to 1 AM. Some melting may occur by Sunday which will limit the overall snow depth at any given time. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Indiana can be obtained by calling 1 800 2 6 1 7 6 2 3 && $$ INZ037-301700- /O.UPG.KIND.WS.A.0001.210131T0000Z-210201T0600Z/ /O.NEW.KIND.WW.Y.0003.210130T2100Z-210131T1500Z/ Boone- Including the cities of Lebanon and Zionsville 251 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Wet snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Boone County. * WHEN...From 4 PM this afternoon to 10 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...The heaviest snow is expected to fall from 7 PM to 1 AM. Rain will mix in with the snow at times, especially after 3 AM tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Indiana can be obtained by calling 1 800 2 6 1 7 6 2 3 && $$ INZ035-036-046>048-056-057-065-301700- /O.NEW.KIND.WW.Y.0003.210130T2100Z-210131T1500Z/ Fountain-Montgomery-Hendricks-Marion-Hancock-Shelby-Rush-Decatur- Including the cities of Attica, Covington, Veedersburg, Crawfordsville, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, Shelbyville, Rushville, and Greensburg 251 AM EST Sat Jan 30 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Wet snow expected. Total snow accumulations of 3 to 5 inches. * WHERE...Portions of central and west central Indiana. * WHEN...From 4 PM this afternoon to 10 AM EST Sunday. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...The heaviest snow is expected to fall from 7 PM to 1 AM. Rain will mix in with the snow at times, especially after 3 AM tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Indiana can be obtained by calling 1 800 2 6 1 7 6 2 3 && $$ For more information from the National Weather Service visit http://weather.gov/ind
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 3:52 AM EST, 5 minutes earlier.
Area forecast discussion, Jan 29, 3:52 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
352 AM EST Fri Jan 29 2021
.UPDATE...
The AVIATION and LONG TERM Sections have been updated below.
&&
.SYNOPSIS...
Issued at 233 PM EST Thu Jan 28 2021
High pressure will hold across the area through Friday night. A
storm system is expected to move through the Ohio Valley around
Sunday into Monday. High pressure will return for the middle parts
of next week.
&&
.NEAR TERM (Rest of Tonight)...
Issued at 937 PM EST Thu Jan 28 2021
Forecast is in good shape. Most lower clouds have exited the area,
but some high clouds will move across from time to time tonight.
Temperatures have plummeted in snow covered areas with the clear
skies and light winds. Ongoing forecast captured this, so only
made some tweaks as needed.
Previous discussion follows....
Residual cloudiness over the northern and eastern zones associated
with a moisture plume off of Lake Michigan. These clouds expected to
dissipate shortly after sunset, as the moisture source is cut off
due to the weakening northwesterly low level flow.
Otherwise, expected a dry night as a strong surface ridge drifts
into the local area. Satellite suggests some passing high level
cloud is possible at times.
Due to the surface ridge moving in, setup appears good for decent
radiational cooling tonight, especially over the west central and
southern zones, where some deeper snow cover exists. Will cut about
5 degrees off of the GFS MOS lows tonight in those areas. Guidance
lows over the rest of the area look OK, given low level
thicknesses.
&&
.SHORT TERM /Friday and Friday Night/...
Issued at 233 PM EST Thu Jan 28 2021
Operational and ensemble data agree on keeping things dry through
Friday night, as surface and upper ridging hold over the Ohio
Valley. There will probably be an increase in cloud cover by Friday
night, as warm advection develops ahead of the next trough.
Based off on low level thickness progs, the GFS MOS temperature
guidance through the period looks reasonable at this time, so any
adjustments will be minor.
&&
.LONG TERM /Monday through Thursday/...
Issued at 350 AM EST Fri Jan 29 2021
While the progressive mid-level pattern for the period will perhaps
exhibit more amplification than earlier this winter, when some of
the southern-stream systems' circulations wholly cut-off from the
northern jet...true arctic air will still be very much absent from
the northwest flow entering Indiana Monday morning. Nevertheless,
following any last snow showers that should taper off during the day
Monday...the approaching surface high will bring near to slightly-
below normal temps to start the work week. Residual considerable
cloudiness will likely linger Monday from the departing winter
storm's last lobe of troughiness. Upper level ridging will then
join the surface ridge's building-in amid the mid-level's greater
amplification...providing a decently pleasant-for-mid-winter
Tuesday-Wednesday, featuring lighter winds and partly to mostly
clear skies.
Moderation should follow around the Wednesday time frame courtesy
southeasterly flow as the surface high drifts to the east. Attention
will soon thereafter turn to the next mid-latitude storm that will
be coming out of the Rockies. Some disagreement exists on how fast
this next system deepens at the surface, although there is at least
moderate confidence its central pressure drops significantly by late
Wednesday over the central High Plains, before tracking a good ways
to our region's west on Thursday. Guidance is indicating this
system's wave may actually tap into at least a piece of arctic
air by late week, although this detail will be hammered out in the
days to come. For central Indiana, progged to be on the system's
generally warm side, southerly breezes should provide an ample
ribbon of Gulf moisture. The storm's cold front will focus at
least chances of rain, or mix-to-rain Thursday.
Temperatures for the period through Wednesday are expected to range
from morning lows in the ~20F realm, while afternoon highs slowly
moderate through the 30s for most locations. Wednesday night-
Thursday is expected to feature readings well above normal.
&&
.AVIATION (Discussion for 29/0900z TAF Amendment)...
Issued at 350 AM EST Fri Jan 29 2021
Have amended both KHUF/KBMG as occasional IFR-, and otherwise
MVFR-visibility fog continues tonight over their snow cover.
While temperatures are currently maintaining a 4F dwpt-
depression at these two sites, still went with a TEMPO for 1SM
vis at both given the possible later temp drop per the general
lack of high clouds expected here through dawn.
Discussion for the 29/0600z TAF issuance follows...
IMPACTS: VFR with winds generally less than 10kt.
Winds will gradually veer to SE by mid-morning.
DISCUSSION: High pressure will provide quiet weather. Can't rule
out brief fog at KHUF or KBMG due to the snow pack,
but at the moment believe odds are too low to mention.
A few cumulus may develop Friday. Otherwise just
passing high and mid clouds are expected.
CONFIDENCE: Medium confidence in VFR overnight at KBMG and KHUF.
Otherwise high confidence in VFR and winds.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS/50
SHORT TERM...JAS
LONG TERM....AGM
AVIATION...AGM/50Hazardous weather outlook, Jan 28, 5:20 PM EST, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 520 PM EST Thu Jan 28 2021 INZ021-030-031-038>042-049-292230- Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph- Henry- Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle 520 PM EST Thu Jan 28 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Hazardous weather is not expected at this time. Discussion: Cold and dry conditions are expected tonight as high pressure moves in. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Accumulating snow is expected this weekend, with significant accumulations not out of the question. Travel may become difficult at times. Discussion: A low pressure system will bring a mix of rain and snow to the area this weekend. Accumulating snow is expected at times, and this could make travel difficult. However, the path of the low could change, which would change snow amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-029-035>037-043>048-051>057-060>065-067>072-292230- Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush- Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Williamsport, West Lebanon, Lafayette, West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 520 PM EST Thu Jan 28 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No hazardous weather is expected at this time. Discussion: Cold and dry conditions are expected tonight as high pressure moves in. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A mix of rain and snow is expected this weekend. Some accumulating snow is possible. Discussion: An area of low pressure will bring a mix of rain and snow to central Indiana this weekend. Some snow accumulation is possible at times, especially north of a Williamsport to Crawfordsville to Columbus line. However, the path of the low could change, which would change where snow accumulates and how much. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Winter Storm Watches in Indiana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.